Al-Azhar Assiut Medical Journal

LETTER TO THE EDITOR
Year
: 2018  |  Volume : 16  |  Issue : 1  |  Page : 98-

Metoclopramide as a rare cause of nystagmus


Fahmi Y Khan 
 Department of Medicine, Hamad General Hospital, Doha, Qatar

Correspondence Address:
Fahmi Y Khan
Department of Medicine, Hamad General Hospital, PO Box 3050, Doha, Qatar. Postal code: 3050
Qatar




How to cite this article:
Khan FY. Metoclopramide as a rare cause of nystagmus.Al-Azhar Assiut Med J 2018;16:98-98


How to cite this URL:
Khan FY. Metoclopramide as a rare cause of nystagmus. Al-Azhar Assiut Med J [serial online] 2018 [cited 2019 Sep 22 ];16:98-98
Available from: http://www.azmj.eg.net/text.asp?2018/16/1/98/244152


Full Text



Metoclopramide hydrochloride is a dopamine receptor antagonist used in the treatment of gastrointestinal disorders such as nausea, vomiting and gastroparesis owing to its central and peripheral dopamine receptor antagonist activity [1]. Like other drugs it is not free of adverse effects, which usually are mild but can be severe. Extrapyramidal reactions such as acute dystonic reaction, which occurs in ∼0.2% of patients, can be observed even at a minimal dosage level [2]; however, nystagmus is extremely rare.

A 25-year-old woman presented to emergency department with abdominal pain associated with nausea and vomiting. She received intravenous metoclopramide and pantoprazole for 3 days in the emergency department, after which she developed blurred vision and abnormal spontaneous eye movements. Her past medical history was unremarkable. Examination revealed a well-nourished woman in no acute distress with a pulse rate of 110/min, blood pressure of 115/75 mmHg, temperature of 36°C, and respiratory rate of 21/min. The eyes exhibited rotatory nystagmus; otherwise, the rest of her examination was unremarkable. Investigations including complete blood count, biochemistry, liver profile, and coagulation studies were within normal limits. Brain computed tomography and magnetic resonance imaging were unremarkable, and the patient was admitted to the ward as a case of metoclopramide-induced nystagmus. The symptoms disappeared immediately upon metoclopramide cessation and after the intravenous administration of 50 mg of diphenhydramine. Next day, vomiting stopped, and the patient was discharged on proton pump inhibitors and being advised to avoid taking metoclopramide as much as possible.

According to the Food and Drug Administration report, on 4 July 2018, 46 547 people reported adverse effects when taking metoclopramide, 0.08% of whom had nystagmus [3]. Hence, physicians should be aware of this condition as it can pass undiagnosed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Tianyi FL, Agbor VN, Njim T. Metoclopramide induced acute dystonic reaction: a case report. BMC Res Notes 2017; 10:32.
2Karagoz G, Kadanali A, Dede B, Anadol U, Yucel M, Bektasoglu MF. Metoclopramide-induced acute dystonic reaction: a case report. Eurasian J Med 2013; 45:58–59.
3 E-Health me one-stop medication management: Available at: https://www.ehealthme.com/ds/metoclopramide/nystagmus/. [Accessed 3 July 2018].